Alert archive / Massachusetts / Heat Advisories in 2018
Heat Advisory 7, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this heat advisory at Aug 5, 2018, 2:58 PM EDT for 11 counties in Massachusetts; 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Aug 6, 2018, 11:00 AM EDT. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2018, 2:58 PM EDT (18:58 UTC)
- In effect from
- Aug 6, 2018, 11:00 AM EDT
- Expired
- Aug 7, 2018, 8:00 PM EDT
- In force
- 33 hr
- Issued by
- NWS Boston/Norton, MA
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Bristol County, MA, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 37 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this heat advisory went out at Aug 4, 6:44 PM EDT, 20 hours 14 minutes earlier.
Area forecast discussion, Aug 4, 6:44 PM EDT, 20 hours 14 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
644 PM EDT Sat Aug 4 2018
.SYNOPSIS...
We will get a brief break in the wet weather Sunday and Monday
as high pressure builds overhead...but the dry weather will
also allow for more sunshine and hot afternoon temperatures.
Scattered showers and thunderstorms will spread into Southern
New England from the west during Tuesday through Thursday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
640 pm update...
One complex of showers and thunderstorms impacting Cape Cod with
torrential rainfall will be exiting the region within the next
hour or two. Another area of scattered showers and thunderstorms
across western and north central MA were pushing southeast. This
activity contains brief torrential rain and locally gusty winds.
These storms should weaken in the next to 1 to 3 hours as it
out runs better upper level support. Will have to watch if
activity survives into Boston.
Otherwise...dry weather expected later tonight with skies
becoming mostly clear. There is not really a strong push of low
level dry air into the region...so the concern exists for
patchy dense ground fog especially in locations that received
heavy rainfall today. Low temperatures should drop mainly into
the 60s by daybreak Sunday...so a bit cooler than the last few
nights.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
* Plenty of sunshine Sunday with a hot afternoon
Sunday...
The upper level ridge building into the region will result in a
hot afternoon. Plenty of sunshine should result in afternoon
high temperatures reaching the lower 90s in many locations. The
weak pressure gradient will allow for sea breezes to develop.
This will keep highs in the middle to upper 80s along portions
of the immediate coast. Dewpoints in the middle to upper 60s
should keep conditions below heat advisory criteria...despite a
a hot afternoon.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
*/ Highlights...
- Dry yet muggy weather through midweek, high heat indices
- Chances of showers / thunderstorms towards the end of the week
- Perhaps additional rain over the weekend
*/ Overview...
Active weather pattern. Hold with the N-Pacific ridge amplified by
continued disturbances round the Kamchatka Peninsula with support
via perhaps latent heat release per tropical activity. Downshearing
NE Pacific low pressure, its strength/wavelength key in maintaining
the SW CONUS heat bubble. Downstream, general H5 trof support over E
Canada / CONUS through which individual disturbances dip S grasping
muggy, tropical air in advance before a successive series of frontal
passages. Chances of showers and thunderstorms for the foreseeable
future, breaks in-between, mugginess and high dewpoint air never-
ending per consensus of forecast guidance. However, indications that
we'll may be cutoff from the deeper tropical airmass.
As noted by the prior forecaster, dealing with some considerable
heat and humidity with heat indices reaching heat advisory criteria
into midweek, Monday and Tuesday, possibly into Wednesday.
Will have to continue to keep our eye out daily on the environment,
whether the threat of torrential rainfall, flash flooding as we've
seen over the last couple of weeks. Not seeing any precipitable
water / low level jet anomalies from SREF / GEFS. Flooding threat
seemingly less, perhaps more nuisance. Watch, wait and see. Chance
PoPs with temperatures / humidity running a bit higher than normal
beginning Thursday possibly going into the weekend. An eye on
synoptics and forcing mechanisms, too early to say on specifics.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday/...
Tonight...Moderate confidence. Showers and thunderstorms across
the Cape should exit the region in the next 1 to 2 hours.
Another area of scattered showers and thunderstorms in western
and north central MA were pushing southeast...but should weaken
over the next 1 to 3 hours. Not sure if they will make it into
Boston...but will continue to monitor. Otherwise...the main
concern will be patchy dense ground fog in the typically prone
locations during the overnight hours given light winds/wet
ground.
Sunday...High confidence. VFR conditions but localized sea
breezes develop by afternoon with a weak pressure gradient.
KBOS Terminal...Moderate confidence in TAF. Uncertain if
thunderstorms to the northwest will survive into Boston through
01z...but will continue to monitor.
KBDL Terminal...Moderate confidence in TAF.
Outlook /Sunday Night through Thursday/...
Sunday Night through Monday Night: VFR.
Tuesday: VFR. Breezy. Slight chance SHRA, slight chance TSRA.
Tuesday Night through Wednesday Night: VFR. Chance SHRA, chance
TSRA.
Thursday: VFR. Slight chance SHRA, slight chance TSRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday/...
Tonight through Sunday...High confidence. Complex of showers and
thunderstorms should exit our waters in the next couple of
hours. Otherwise...marginal small craft seas across our
southern waters will persist into this evening...before
diminishing. After that time...weakening pressure gradient will
keep winds/seas below small craft thresholds into Sunday.
Outlook /Sunday Night through Thursday/...
Sunday Night through Monday Night: Winds less than 25 kt.
Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, slight chance of
thunderstorms.
Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, chance of thunderstorms.
Wednesday Night through Thursday: Winds less than 25 kt. Chance
of rain showers, chance of thunderstorms.
&&
.CLIMATE...
Temperatures...
BOS min temperature for 8/3 was 77, which is the highest min
temperature for the date. The old record was 75 degrees in 2007.
PVD min temperature for 8/3 was 76, which is the highest min
temperature for the date. The old record was 75 degrees in 1979.
Humidity... Muggy weather remains this weekend, and high
humidity lingers through much of next week. Here are the highest
daily dew point values and latest years of occurrence for Today
and Saturday. We have also included the high values for August
and for All- Time.
Saturday/August 4
BOS 76/2003
ORH 74/1988
BDL 75/2006
PVD 79/1944
Highest in August
BOS 79 on August 10 2001
ORH 79 on August 14 1988
BDL 82 on August 18 2002
PVD 80 on three dates: Aug 1 1975, Aug 3 1938,
and Aug 22 1976
Highest All-Time
BOS 79 on July 27 1940 and Aug 10 2001
ORH 80 on July 19 1982
BDL 82 on Aug 18 2002
PVD 81 on July 21 1977 and July 16 1977
The full dew point climatology can be found at
www.weather.gov/box/dewpoint
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ255-256.
&&
SYNOPSIS...Frank/Sipprell
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...Sipprell
AVIATION...Frank/Sipprell
MARINE...Frank/Sipprell
CLIMATE...Hazardous weather outlook, Aug 4, 4:11 PM EDT, 22 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 411 PM EDT Sat Aug 4 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-052015- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 411 PM EDT Sat Aug 4 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-052015- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 411 PM EDT Sat Aug 4 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:18 PM EDT | Areal Flood Advisory | BOX | Barnstable | 117 min |
| Aug 4, 8:29 PM EDT | Flash Flood Warning | BOX | Barnstable | 74 min |
| Aug 5, 4:00 AM EDT | Dense Fog Advisory | BOX | Barnstable, Essex, Norfolk, Plymouth, Suffolk | 5 hr |
Nearby
Heat Advisories in Massachusetts, 2018Heat Advisories in Rhode Island, 2018Heat Advisories in Connecticut, 2018Every heat advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.